MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (SPARKS) SEE H.10; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL

BECTON, DICKINSON & CO. (SPARKS) SEE H.10; CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Model Number 221742
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/17/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported bd bbl¿ thioglycollate medium, enriched with vitamin k1 and hemin contamination was found.In 8 boxes of product.No injuries were reported.The following information was provided by the initial reporter: customer states product has non viable contamination resembling a bacillus or clostridium.
 
Additional Manufacturer Narrative
Medical device brand name: bd bbl¿ thioglycollate medium, enriched with vitamin k1 and hemin a device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Additional Manufacturer Narrative
H.6 investigation summary: material 221742 is manufactured by rehydrating the media components with usp purified water, and thoroughly mixing until a homogeneous solution is obtained.The tubes are filled, capped, torqued and then labeled by machine per standard operating procedure (sop).The tubes are terminally autoclaved in an air over pressure (aop) autoclave, per manufacturing instructions, using a validated cycle.Post autoclaving, tubes are packaged into final shipping configurations.The batch history record review for batch 2335050 was satisfactory per internal procedures.Formulation, filling, torquing, and autoclaving processes were within specifications.Qc inspection and testing were satisfactory at time of release.The complaint history was reviewed, and no other complaint has been taken on this batch for cap defects.As part of the release criteria for this product, the bhr is reviewed to confirm the following: the total elapsed time between end of formulation and start of the autoclave cycle was within the specified limits.All autoclave parameters conformed to the validated cycle parameters for this product.The minimum f0 for this product was met.The complaint history was reviewed, and no other complaints have been taken on this batch.Retention samples from batch 2335050 (10 tubes) were available for inspection.No cap, media defects were observed in 10/10 retention samples.All retentions tubes had the expected appearance for this product of light to medium light yellow, trace hazy to clear.For investigation, two retention tubes went into incubation.One retention tube was incubated in the 20¿25-degree celsius incubator and one tube was placed in the 33¿37-degree celsius incubator.At the seventh day of incubation there were no signs of growth or turbidity or change in the media color and clarity.One photo was received to assist with the investigation.The photo shows the bottom of a partial tube.The media does appear medium yellow and hazy.Returns were received to assist with the investigation.A medium shipping box was received with six tubes from batch 2335050 media appears medium yellow and hazy in all six returned tubes.All six tubes were placed into incubation at 33-37-degrees celsius.At the seven day of incubation there was no real change in media color and clarity.No microbial growth was observed.A gram stain was performed gram positive rods were observed under the microscope.No organisms were observed when the media was plate on tsa 5% sheep blood agar.This complaint can be confirmed for nonviable organisms-based on the return samples received.Bd will continue to trend complaints for contamination/appearance defects / non-viables.Caution should be exercised in reporting direct gram stain and/or other direct microbiological stain results on tissue specimens processed with this medium due to the possible presence of nonviable organisms in the culture medium.Culture media sometimes contain dead organisms derived from medium constituents, which may be visible in smears of culture media.Other sources of dead organisms visible upon gram staining include staining reagents, immersion oil, glass slides, and the specimens used for inoculation.If there is uncertainty about the validity of the gram stain, the culture should be reincubated for another hour or two and the test repeated before a report is given.Additionally, this product is not labeled sterile.As stated in our package insert, "do not use medium if it shows evidence of microbial contamination, discoloration, drying or other signs of deterioration".Bd has identified a complaint trend for hazy media due to the presence of non-viables for this product.A capa (corrective and preventative actions) has been initiated per bd procedures.H3 other text : see h.10.
 
Event or Problem Description

Brand Name
SEE H.10
Common Device Name
CULTURE MEDIA, NON-SELECTIVE AND NON-DIFFERENTIAL
Manufacturer (Section D)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer (Section G)
BECTON, DICKINSON & CO. (SPARKS)
7 loveton circle
sparks MD 21152
Manufacturer Contact
phillip emmert
5859 farinon drive
san antonio, TX 78249
8448235433
MDR Report Key16475778
Report Number1119779-2023-00208
Device Sequence Number18004212
Product Code JSG
UDI-Device Identifier30382902217429
UDI-Public30382902217429
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K803023
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/07/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date12/02/2023
Device Model Number221742
Device Catalogue Number221742
Device Lot Number2335050
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2023
Supplement Date Received by Manufacturer04/06/2023
Initial Report FDA Received Date03/02/2023
Supplement Report FDA Received Date04/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/01/2022
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown